Background: Uveitis is a vision-threatening inflammation and is considered an ophthalmic emergency. It generally arises as a result of autoimmune conditions, infections, or ocular trauma, but it may also occur as an isolated disorder. Over the past decades, several cases of vaccine-associated uveitis have been described, with the hepatitis B virus vaccine being the leading cause. Clinical case: A case of anterior uveitis in a 23-year-old male, with onset 14 days after the second dose of BNT162b2 COVID-19 vaccine, is reported here. Initial symptoms were pain, photophobia, and red eye. Ocular examination showed pericheratic and conjunctival hyperaemia, posterior synechiae, and anterior chamber cells ± keratic precipitates in the lower quadrants. The posterior segment did not show any alteration, and optical coherence tomography ruled out the presence of cystoid macular oedema. After a 10-day treatment course of topical steroids and cycloplegic eye drops, the ocular inflammatory signs disappeared and visual acuity was completely restored. Even if causality remains presumed, a warning should be given to physicians about the possibility of eye inflammation following SARS-CoV-2 vaccination.

Anterior uveitis onset after bnt162b2 vaccination: is this just a coincidence? / G. Renisi, A. Lombardi, M. Stanzione, A. Invernizzi, A. Bandera, A. Gori. - In: INTERNATIONAL JOURNAL OF INFECTIOUS DISEASES. - ISSN 1201-9712. - 110(2021 Sep), pp. 95-97. [10.1016/j.ijid.2021.07.035]

Anterior uveitis onset after bnt162b2 vaccination: is this just a coincidence?

A. Lombardi
Secondo
;
A. Invernizzi;A. Bandera
Penultimo
;
A. Gori
Ultimo
2021-09

Abstract

Background: Uveitis is a vision-threatening inflammation and is considered an ophthalmic emergency. It generally arises as a result of autoimmune conditions, infections, or ocular trauma, but it may also occur as an isolated disorder. Over the past decades, several cases of vaccine-associated uveitis have been described, with the hepatitis B virus vaccine being the leading cause. Clinical case: A case of anterior uveitis in a 23-year-old male, with onset 14 days after the second dose of BNT162b2 COVID-19 vaccine, is reported here. Initial symptoms were pain, photophobia, and red eye. Ocular examination showed pericheratic and conjunctival hyperaemia, posterior synechiae, and anterior chamber cells ± keratic precipitates in the lower quadrants. The posterior segment did not show any alteration, and optical coherence tomography ruled out the presence of cystoid macular oedema. After a 10-day treatment course of topical steroids and cycloplegic eye drops, the ocular inflammatory signs disappeared and visual acuity was completely restored. Even if causality remains presumed, a warning should be given to physicians about the possibility of eye inflammation following SARS-CoV-2 vaccination.
Adverse event; BNT162b2 vaccine; SARS-CoV-2; Uveitis; Adult; BNT162 Vaccine; COVID-19 Vaccines; Humans; Male; SARS-CoV-2; Vaccination; Young Adult; COVID-19; Uveitis; Uveitis, Anterior
Settore MED/17 - Malattie Infettive
Article (author)
File in questo prodotto:
File Dimensione Formato  
1-s2.0-S1201971221005919-main.pdf

accesso aperto

Tipologia: Publisher's version/PDF
Dimensione 541.75 kB
Formato Adobe PDF
541.75 kB Adobe PDF Visualizza/Apri
Pubblicazioni consigliate

Caricamento pubblicazioni consigliate

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: http://hdl.handle.net/2434/899774
Citazioni
  • ???jsp.display-item.citation.pmc??? 25
  • Scopus 28
  • ???jsp.display-item.citation.isi??? 25
social impact